Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 221, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 6, 2004, 12:17 AM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 12:17 AM CDT (05:17 UTC)
- Expired
- Jul 6, 2004, 1:00 AM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:18 AM CDT | HAIL 0.88 | Bunker Hill, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:10 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 060517 SVRLSX ILC117-135-060600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1217 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS SOUTHEASTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS * UNTIL 100 AM CDT * AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUNKER HILL...MOVING EAST AT 25 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL. * LOCATIONS IMPACTED INCLUDE... BENLD GILLESPIE MOUNT OLIVE LITCHFIELD TAYLOR SPRINGS HILLSBORO COFFEEN SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3926 8997 3900 8997 3903 8927 3935 8925 $$ TES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:40 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 4:40 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 440 PM CDT MON JUL 5 2004 .DISCUSSION... AREA RMNS IN THE WAITING MODE FOR THE NXT ROUND OF CNVTN WITH MANY PARAMETERS FAVORING REDVLPMT OF TSRA ERY THIS EVE. OF IMMEDIATE CONCERN IS OUTFLO BNDRY FROM THIS MRNGS CNVTN...WHICH HAS BCM QSTNRY NR POF WHILE W EDGE HAS PUSHED NE TO BTWN KCOU-KSTL. AMS ALG/S OF BNDRY XTRMLY UNSTBL WITH SFC BASED CAPES OF NR 5000 VCNTY SW MO. WRM MID LVL TEMPS INDICATED ON 18Z KSGF SNDG APRS TO BE KPG SFC-BASED ACTIVITY IN CHECK SO FAR...HWVR SINCE 2020Z CNVTN APRS TO BE INCRG/PERHAPS BCMG SFC BASED N AND JUST NE OF KJLN. BLV ARCH OF SHTWV WL CONT TO COOL MID LVLS...AND EXPECT CNVTN TO DVLP/EXPAND NWD INTO NE MO OVR NXT FEW HRS. TORNADO WATCH JUST ISSUED FOR MUCH OF CWFA TIL 03Z. THIS EVES CNVTN WL MV E DURG THE EVE AND GRDL PUSH E OF FA BY 06Z...GIVING AREA A BIT OF A LULL. HWVR...MCS EXPECTED TO DVLP OVR PLAINS OVRNGT WL ALSO BE PUSHING E...AND SHUD SPREAD TSRA BACK ACR FA DURG THE MRNG/ERY AFTN ON TUE. PCPN SHUD THEN SWEEP OUT OF SE SECTIONS OF FA ON TUE EVE AS WK CDFNT PUSHES THRU. GOING FCSTS HAS A GD HNDL ON THIS...SO ONLY MINOR CHGS RQRD FOR TUE/TUE NGT. NWP OUTPUT SUGGESTING THE NXT THRT OF PCPN WL BE ELEVATED CNVTN WED NGT/THU AS RETURN FLO PROVIDES ISENTROPIC LFT FOR NWD RBND OF UNSTBL AMS. SINCE 12Z RUNS WERE FIRST TO PICK UP ON THIS...WL KP POPS AOB 20 ATTM AND LET MID SHIFT CHECK OUT 00Z RUNS TO SEE IF THIS TREND CONTS. HARD TO GET TOO SPECIFIC WITH TEMPS TRENDS OVR NXT 24 HRS DUE TO IMPACT OF CNVTN. GOING VALUES STILL LK TO BE A GD FIRST APPROXIMATION...SO ONLY MINOR CHGS RQRD. IN THE LONG TERM...AN EXTENDED PERIOD OF SUMMERTIME HEAT AND HUMIDITY APR TO BE IN THE OFFING AS UPR RDG BUILDS OVR S HLF OF COUNTRY. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...TORNADO WATCH RUFLY ALG-N OF KVIH-KSUS TIL 03Z. .IL...TORNADO WATCH RUFLY ALG-N OF KBLV-KTAZ TIL 03Z. && TRUETT
Hazardous weather outlook, Jul 5, 4:30 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT MON JUL 5 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 430 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MISSOURI AND WILL MOVE INTO CENTRAL AND EASTERN MISSOURI THIS EVENING...AND FURTHER INTO SOUTHWEST AND WEST CENTRAL ILLINOIS TONIGHT. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...BECAUSE OF THE EXTREME INSTABILITY OF THE ATMOSPHERE...BRIEF TORNADO TOUCHDOWNS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY AFTERNOON AHEAD OF A COLD FRONT WHICH WILL PASS THROUGH THE AREA TUESDAY EVENING OR OVERNIGHT TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AFTER THE COLD FRONT MOVES THROUGH WE CAN EXPECT A BREAK IN THE THUNDERSTORM ACTIVITY THROUGH THE END OF THE WORK WEEK. THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR LATE SATURDAY AND SUNDAY AS HUMID AND UNSTABLE AIR RETURNS TO THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT. CARNEY
In the hours before
Local storm report, Jul 5, 11:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG CARLYLE 38.62N 89.37W
07/05/2004 CLINTON IL LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN THE TOWN OF CARLYLE
&&
PRZYBYLINSKILocal storm report, Jul 5, 11:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG CARLYLE 38.62N 89.37W
07/05/2004 CLINTON IL LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN THE TOWN OF CARLYLE
&&
PRZYBYLINSKILocal storm report, Jul 5, 11:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG MARISSA 38.26N 89.75W
07/05/2004 ST. CLAIR IL TRAINED SPOTTER
TREES DOWN IN THE TOWN OF MARISSA
&&
PRZYBYLINSKILocal storm report, Jul 5, 11:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG MARISSA 38.26N 89.75W
07/05/2004 ST. CLAIR IL TRAINED SPOTTER
TREES DOWN IN THE TOWN OF MARISSA
&&
PRZYBYLINSKILocal storm report, Jul 6, 12:07 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD BRENTWOOD 38.62N 90.35W
07/05/2004 ST. LOUIS MO AMATEUR RADIO
INTERSTATE 170 NEAR INTERSTATE 64 REMAINS CLOSED AS OF
1130 PM CDT DUE TO HIGH WATER
&&
PRZYBYLINSKILocal storm report, Jul 6, 12:07 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD BRENTWOOD 38.62N 90.35W
07/05/2004 ST. LOUIS MO AMATEUR RADIO
INTERSTATE 170 NEAR INTERSTATE 64 REMAINS CLOSED AS OF
1130 PM CDT DUE TO HIGH WATER
&&
PRZYBYLINSKIThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:07 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 53 min |
| Jul 5, 8:36 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 54 min |
| Jul 5, 8:41 PM CDT | Tornado Warning | LSX | Madison | 34 min |
| Jul 5, 8:58 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 47 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 59 min |
| Jul 5, 9:22 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 53 min |
| Jul 5, 9:30 PM CDT | Flash Flood Warning | LSX | Madison, Saint Clair | 4 hr |
| Jul 5, 9:36 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 24 min |
| Jul 5, 9:53 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 67 min |
| Jul 5, 9:59 PM CDT | Tornado Warning | LSX | Marion | 31 min |
| Jul 5, 10:46 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair | 44 min |
| Jul 5, 11:14 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 61 min |
| Jul 6, 7:48 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 42 min |
| Jul 6, 12:47 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair, Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.